Delaware, 2009Flooding and Heavy Rain in Delaware, December 9 to 10, 2009
December 9 to 10, 2009 · NWS PHI · 3 events in 3 counties and zones
An intense low pressure system that moved through the Great Lakes on the 9th produced a strong southerly flow of moist air from the Gulf of Mexico and Atlantic Ocean. Rain began falling during the evening of the 8th and ended by Noon EST on the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system that moved through the Great Lakes on the 9th produced a strong southerly flow of moist air from the Gulf of Mexico and Atlantic Ocean. Rain began falling during the evening of the 8th and ended by Noon EST on the 9th. It fell heavy at times during the early morning of the 9th. Event precipitation totals averaged two to three inches across Delaware. The concentration of the heavy rain in a relatively short period of time produced poor drainage and field flooding as well as flooding of some of the rivers and creeks within the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 10:09 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 8, 10:09 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 PM EST TUE DEC 8 2009
.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE TO RACE IN FROM THE MID WEST. THE
LOW WILL REACH ILLINOIS LATE TONIGHT AS A SECONDARY LOW FORMS
ALONG THE DELMARVA. THE LOWS WILL MOVE IN TANDEM SPREADING A
MIXTURE OF PRECIPITATION INTO THE FAR NORTHERN ZONES AND RAIN
ELSEWHERE. THE MIXED PRECIPITATION WILL CHANGE TO ALL RAIN AND
THEN THE REGION WILL SEE WIDESPREAD HEAVY RAINS ON WEDNESDAY INTO
WEDNESDAY EVENING. THE ENTIRE SYSTEM MOVES OFFSHORE WITH GUSTY
COOL WESTERLY WINDS BRINGING SOME OF THE COLDEST TEMPERATURES OF
THE SEASON.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS. THIS
REFLECTS THE PCPN DEVELOPING INTO BWI AND DCA. THE PCPN TO THE SW
IS MOSTLY RAIN, BUT SOME SNOW AND SLEET HAS BEEN OBSERVED. IAD HAD
A MIX OF RAIN AND SLEET. IN THE MTNS FARTHER N/W IN MD THERE WAS
SNOW THAT WAS HEAVY AT TIMES. THIS PCPN WILL SPREAD NE THROUGH THE
REGION THROUGH 1 AM. I EXPECT PHL TO SEE JUST ABOUT ALL RAIN, BUT
SOME SLEET MAY MIX IN AT THE ONSET. AT ABE/RDG, TEMPS WERE IN THE
MID 30S, BUT EVAPORATIVE COOLING SHOULD LET SNOW FALL INITIALLY
WHICH MIGHT MIX WITH SOME RAIN. THE PCPN THEN GOES OVER TO RAIN
AND SLEET BY MORNING. IN THE POCONOS AND NW NJ, SNOW IS
ANTICIPATED MOST OF TONIGHT WITH THE PCPN CHANGING TO SLEET AND
THEN RAIN WED MORNING. SOME FREEZING RAIN IS ALSO POSSIBLE DURING
THE TRANSITION.
LATEST MODELS SUGGEST WE COULD SEE 5 INCHES NORTH, SO FCST SNOW
AMOUNTS WERE INCREASED A BIT NORTH.
OTHERWISE, THE WINTER WEATHER ADVISORIES REMAIN THE SAME AS
PREVIOUSLY ISSUED.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
BEFORE THE DAY BEGINS ON WEDNESDAY, THE WINDOWS NEAR THE COAST WILL
PROBABLY BE RATTLING FROM THE SOUTHEAST TO SOUTH WINDS THAT WILL REACH
40 TO 45 MPH ESPECIALLY ON THE BARRIER ISLANDS. THIS IS IN
RESPONSE TO THE SECONDARY LOW THAT WILL FORM ON THE COAST AND THEN
BEGIN A MOVE TO THE NORTHEAST DURING THE DAY WEDNESDAY. THE WINDS
UP AT 5,000 FT WILL BE BLOWING AT HURRICANE FORCE BUT THE WARM AIR
MOVING IN ALOFT WILL PREVENT THE STRONGEST WINDS FROM TRANSLATING
TO THE SURFACE. THIS IS SOMETHING WE SEE QUITE OFTEN IN THE FALL
AND WINTER TIME BUT THEY CAN BE BROUGHT DOWN WITH CONVECTION OR A
LINE OF THUNDERSTORMS BUT WE ARE NOT EXPECTING THAT AT THIS TIME.
BY WEDNESDAY NIGHT WE WILL SEE A TURN OF EVENTS WHERE THE RAIN
TAPERS OFF AND ENDS AND CHANGES OVER TO SNOW SHOWERS IN SOME AREAS
AS THE COLD BACKLASH FROM THE STORM SWEEPS ACROSS THE REGION.
WINDS WILL STAY GUSTY THROUGHOUT THE NIGHT. THE COLD AIR MASS WITH
ITS LONG ARM STRETCHING TO THE ARCTIC REGION SWEEPS DOWN THROUGH
THE NORTHERN PLAINS AND MODIFIES AS IT TURNS EAST ACROSS THE MID
ATLANTIC REGION. WE REMAIN IN THE SWEEPING CYCLONIC FLOW INTO
FRIDAY BEFORE GAINING A SEMBLANCE OF A ZONAL FLOW. THE ZERO LINE
AT 80H WILL BE FROM NORTHERN CALIFORNIA ACROSS THE COUNTRY TO
NORTH CAROLINA.
TEMPERATURES THROUGH THIS PERIOD START OFF ABOVE NORMAL BUT THEN
QUICKLY FALL BELOW NORMAL WITH SOME OF THE COLDEST TEMPERATURES SO
FAR THIS SEASON THAT WILL RANGE FROM NEAR 10 IN THE POCONOS AT
NIGHT TO 21 IN THE DELMARVA REGION.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE END OF THE WEEK AND THE
EARLY PART OF THE WEEKEND. MEANWHILE, LOW PRESSURE ORIGINATING IN
THE GULF OF MEXICO, WILL MOVE EASTWARD, EVENTUALLY MOVING UP THE MID
ATLANTIC COAST. THIS SYSTEM WILL BRING MIXED PRECIPITATION TO THE
REGION STARTING EARLY SUNDAY MORNING AND CONTINUING THROUGH THE DAY.
A LOW WELL TO OUR NORTH WILL DRAG A COLD FRONT ACROSS THE REGION
SUNDAY. THIS FEATURE WILL HELP TO PUSH THE COASTAL LOW WELL OFFSHORE
AND OUT OF THE REGION FAIRLY QUICKLY. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION FROM THE NORTHWEST FOR MONDAY AND MOST OF TUESDAY.
ANOTHER GULF SYSTEM IS THEN EXPECTED TO DEVELOP AND MOVE TOWARDS THE
REGION FOR TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES ARE DEFINITELY GOING TO FEEL MORE LIKE DECEMBER OVER
THE NEXT WEEK WITH HIGHS STAYING IN THE UPPER 30S TO LOWER 40S IN
MOST PLACES. LOWS ARE GOING TO BE QUITE COLD AS THEY STAY MAINLY IN
THE 20S, WITH TEENS LIKELY IN THE FAR NORTHERN AREAS.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A SIGNIFICANT LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST
TONIGHT WITH A SECONDARY LOW MOVING UP FROM THE SOUTH LATE
TONIGHT. THESE SYSTEMS WILL BRING DEEP MOISTURE TO THE AREA ON A
DECENT ERLY FLOW. CONDITIONS WILL DETERIORATE BELOW VFR BY
MIDNIGHT AND THEN QUICKLY GO IFR AFTER THAT. A FEW HOURS OF
SNOW/SLEET MAY OCCUR AT ALL SITES EXCEPT KACY AND KMIV, WITH THE
GREATEST CHANCES FARTHER NORTH,. OTHERWISE, RAIN CAN BE EXPECTED
TO OVERSPREAD THE REGION THROUGHOUT THE DAY WEDNESDAY. EAST WINDS
WILL BE 10 TO 20 KNOTS LATER TONIGHT AND EARLY WED.
THE LOW WILL PASS TO THE NORTH WED AND ONCE THE WARM FRONT GOES BY
LATE MORNING...E TO SE WINDS WILL SWING AROUND TO SW AND REMAIN
GUSTY. IMPROVING CIGS/VSBYS WILL OCCUR ONCE THE WINDS VEERS TO SW.
OUTLOOK...
VFR CONDITIONS ARE ANTICIPATED FOR WEDNESDAY NIGHT THROUGH SATURDAY.
&&
.MARINE...
GALE WARNINGS CONTINUE FOR ALL OF THE WATERS FROM EARLY WEDNESDAY
MORNING THROUGH THURSDAY EVENING AS A DEEP STORM SYSTEM AFFECTS
THE WATERS. EAST WINDS WILL INCREASE TONIGHT AND PERSIST INTO
WEDNESDAY MORNING. A WARM FRONT WILL CROSS THE AREA DURING
WEDNESDAY AND WINDS WILL VEER TO SW BEHIND IT. WHILE WINDS MAY
DECREASE BELOW GALES FOR AWHILE WED...STRONG WINDS WILL RETURN BY
WED EVENING AND LAST INTO THU AS THE LOW TO THE NORTH CONTINUES TO
DEEPEN AND COLDER AIR ARRIVES OVER THE AREA.
WINDS AND SEAS WILL DECREASE FRIDAY AND FAIRLY QUITE CONDITIONS ARE
EXPECTED SAT. ANOTHER LOW MOVING OFFSHORE TO THE SOUTH MAY CAUSE
WINDS AND SEAS TON INCREASE OVER THE SOUTHERN WATERS ON SUNDAY.
&&
.HYDROLOGY...
SO, WITH THE WIND WILL COME THE RAIN AND IT WILL TURN HEAVY AT TIMES
TO START THE DAY AND WORK ITS WAY NORTHEAST THROUGH THE ENTIRE FORECAST
REGION BEFORE TAPERING OFF DURING THE AFTERNOON. THE AMOUNTS, IN AN
ALREADY SOGGY ENVIRONMENT, HAVE PROMPTED A FLASH FLOOD WATCH FOR THE
ENTIRE AREA. THIS WILL BE A WIDESPREAD HEAVY RAIN EVENT AND WERE EXPECTING
TWO INCHES WITH SOME ISOLATED THREE INCH AMOUNTS. THIS WILL CAUSE STREET
AND HIGHWAY FLOODING AND CAUSE SOME SMALLER STREAMS TO RISE TO THEIR
CAUTIONARY STAGE AND SOME MAY EVEN REACH THEIR FLOOD STAGE. THE MORNING
RUSH HOUR COULD BE PROBLEMATIC AT LEAST TOWARD THE END OF IT AS SOUTHERN
END OF THE REGION EXPERIENCES THE HEAVIEST RAIN FIRST. THAT IS THOSE
AREAS FROM 95 OUT OF BALTIMORE TO PHILADELPHIA WILL SEE THE MORNING
RUSH PROBLEMS WHEREAS AREAS NORTH OF PHILADELPHIA UP INTO NORTH JERSEY
AND THE LEIGH VALLEY WILL CATCH THE RAIN TOWARD THE EVENING RUSH HOUR.
AS YOU KNOW THE GROUND IS SATURATED AND IF YOU HAPPEN TO BE NEAR A
SMALL STREAM OR CREEK BE PREPARED TO TAKE ACTION IN THE EVENT WE
UPGRADE THE FLASH FLOOD WATCH TO A WARNING OR TWO.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR PAZ061-
062.
FLASH FLOOD WATCH FROM 4 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR PAZ054-055-060>062-067>071.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST WEDNESDAY FOR
PAZ054-055.
NJ...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NJZ007-
008.
FLASH FLOOD WATCH FROM 4 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR NJZ001-007>010-012>027.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST WEDNESDAY FOR
NJZ001.
DE...FLASH FLOOD WATCH FROM 4 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR DEZ001>004.
MD...FLASH FLOOD WATCH FROM 4 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING FROM 3 AM WEDNESDAY TO 6 PM EST THURSDAY FOR
ANZ430-431-450>455.
&&
SYNOPSIS...EBERWINE/STAUBER
NEAR TERM...STAUBER
SHORT TERM...EBERWINE
LONG TERM...MEOLA
AVIATION...MEOLA/OHARA
MARINE...OHARA HYDROLOGY...Hazardous weather outlook, Dec 8, 3:45 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST TUE DEC 8 2009
NJZ007-008-PAZ061-062-092045-
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
345 PM EST TUE DEC 8 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLASH FLOOD WATCH.
SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES AND THERE MAY ALSO BE
A TENTH OF AN INCH OF ICE FROM A PERIOD OF FREEZING RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLASH FLOOD WATCH.
RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES WITH ISOLATED
AMOUNTS OF THREE INCHES WHICH WILL CAUSE HIGHWAY AND STREET
FLOODING AND MAY IMPACT SMALL CREEKS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ001-PAZ054-055-092045-
SUSSEX-CARBON-MONROE-
345 PM EST TUE DEC 8 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLASH FLOOD WATCH.
SNOWFALL AMOUNTS WILL RANGE FROM 2 TO 4 INCHES AND THERE MAY ALSO
BE A TENTH OF AN INCH OF ICE FROM A PERIOD OF FREEZING RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLASH FLOOD WATCH.
RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES WITH ISOLATED
AMOUNTS OF THREE INCHES WHICH WILL CAUSE HIGHWAY AND STREET
FLOODING AND MAY IMPACT SMALL CREEKS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>025-027-PAZ060-
067>071-092045-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
345 PM EST TUE DEC 8 2009
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES WITH ISOLATED
AMOUNTS OF THREE INCHES WHICH WILL CAUSE HIGHWAY AND STREET
FLOODING AND MAY IMPACT SMALL CREEKS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-092045-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 PM EST TUE DEC 8 2009
...GALE WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 6 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-092045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
345 PM EST TUE DEC 8 2009
...GALE WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 6 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Rain, Kent
- When
- December 9, 1:00 AM EST to 8:00 AM EST
- Where
- Kent County, Milford to Clayton
- Reported by
- CoCoRaHS
- Coordinates
- 38.920, -75.420
Event precipitation totals included 2.86 inches in Felton, 2.49 inches in Smyrna and 2.43 inches at the Dover Air Force Base.
Flood, New Castle
- When
- December 9, 6:26 AM EST to 2:40 PM EST
- Where
- New Castle County, 0.43 mi NNW of Coochs Bridge to 0.43 mi NNE of Dunleith
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Reported by
- River/Stream Gage
- Coordinates
- 39.636, -75.734
Runoff from the heavy rain produced flooding along a couple of creeks and rivers in New Castle County during the morning and afternoon of the 9th along with poor drainage flooding. In Wilmington, a woman and her three children were rescued from flooding on 12th Street. Another water rescue occurred on Governor Printz Boulevard. In Stanton, an injured man was rescued from underpass flooding. Sections of Delaware State Routes 1 and 16 were closed in the county.
The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 626 a.m. EST through 215 p.m. EST on the 9th. It crested at 11.96 feet at 10 a.m. EST. The White Clay Creek near Newark was above its 13 foot flood stage from 841 a.m. EST through 240 p.m. EST. It crested at 14.15 feet at Noon EST. The Red Clay Creek at Wooddale was above its 7 foot flood stage at 856 a.m. EST through 1212 p.m. EST. It crested at 7.47 feet at 1030 a.m. EST. Farther downstream, the Red Clay Creek at Stanton was above its 15 foot flood stage from 853 a.m. EST through 152 p.m. EST on the 9th. It crested at 15.67 feet at 1130 a.m. EST.
Event precipitation totals included 2.30 inches at the New Castle County Airport, 2.28 inches in Newport, 2.14 inches in Newark, 2.11 inches in Middletown and 2.08 inches in Bear.
Flood, Sussex
- When
- December 9, 4:07 PM EST to December 10, 10:22 AM EST
- Where
- Sussex County, 1.62 mi ENE of Bridgeville to 2.07 mi ESE of Bridgeville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.735, -75.571
Runoff from the heavy rain produced flooding along sections of the Nanticoke River in western Sussex County. The Nanticoke River near Bridgeville was above its 8 foot flood stage from 407 p.m. EST on the 9th through 1022 a.m. EST on the 10th. It crested at 8.48 feet at 1115 p.m. EST on the 9th. Event precipitation totals included 2.28 inches in Greenwood, 2.26 inches in Delmar, 2.16 inches in Seaford, 2.15 inches in Lewes and 2.04 inches in Georgetown.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202491, 202492, 202490.